Ask a doctor

Xeomin injected into the buccinator. It has completely atrophied and my cheeks are sunken and have fallen. Will I ever recover?

Hi there. I need help. 5 month received 40 units of Xeomin with minimal dilution to make it last more time. At first the doctor was to inject the toxin into the masseter but largely failed and was injected into the buccinator and zygomatic. Still I can not feel the buccinator and is completely atrophied and my cheeks are sunken and have fallen. Ever recover? how much longer can take the hernia? should take creatine, anabolic to regain muscle mass? thank you

Doctor Answers 5

#Botox #Xeomin - injected into the buccinator

Fortunately (in this case), the effects of neuromodulators, such as Botox, Xeomin and Dysport, are temporary.  They typically last from about 6-9 months, though sometimes longer.  As such, simply waiting out the normal and natural weakening of the Xeomin that was injected in your is the best course.  It will resolve on its own.

However, if you truly have muscle atrophy, then it sounds like something more than a response to Xeomin.  You should contact your internist, let him or her know what happened, and expect to undergo some medical tests to see what else might be causing that, because it's most likely not the Xeomin.

I hope that this helps and good luck,

Dr. Alan Engler
Member of #RealSelf100


Like Most botulism toxins, xeomin's  effect is temporary. The way the substance works is by blocking the nerve signal to the muscle. Over a course of 3 to 4 months the connection of the nerve to the muscle regenerates and the effect of the toxin wears off. Significant atrophy of the muscle is uncommon and warrants further examination to determine if some other process is occurring. See a board-certified plastic surgeon for a full evaluation.

Xeomin went wrong

Xeomin on average wears off in 4 months.

  • However in some people it lasts much longer - up to a year.
  • But the effect should be temporary.
  • Be sure to let your doctor know what happened.
  • This is not about building muscle but nerve endings growing back. So creatine and anabolic steroids will not help you. Best wishes.


Hello Confioenquesi, 

Xeomin like the other neuromodulators is a temporary treatment.  The majority of patients will have complete resolution in 2-4 months from the time of their injection. 

I am sorry this has happened.

I would recommend finding a board certified facial plastic surgeon to assist you in your next injection.  

Hang in there. 

Dr. Shadfar

Scott Shadfar, MD
Indianapolis Facial Plastic Surgeon
5.0 out of 5 stars 3 reviews

Time will make things better. So will a few other options.

Hi. I'm sorry this happened to you. Atrophy is definitely an effect any time Xeomin, Botox, or Dysport is injected into your muscles.

Thankfully, your muscles will recover and normalize after a few months. This is for certain, as long as you don't get any more neuromodulator injections into those areas.

If you would like a more immediate result, I suggest a filler such as Juvederm or Restylane, which can immediately increase volume and will last for several months. Hopefully it will be enough to "bridge" the time between now and when your muscles normalize.

I hope this helps!

Andrea Hui, MD
San Francisco Dermatologic Surgeon
5.0 out of 5 stars 34 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.